Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 111, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 27, 2003, 10:15 AM EDT for Huntingdon County, Pennsylvania. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2003, 10:15 AM EDT (14:15 UTC)
- Expired
- Aug 27, 2003, 11:00 AM EDT
- In force
- 45 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Huntingdon County, PA
The radar
The State College radar (KCCX), 25 km from the middle of the area, began a volume at 14:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 27, 9:40 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 2.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1234 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 728 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 271415 SVRCTP PAC061-271500- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 1015 AM EDT WED AUG 27 2003 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HUNTINGDON COUNTY IN CENTRAL PENNSYLVANIA * UNTIL 1100 AM EDT. * AT 1015 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF WARRIORS MARK...OR 3 MILES NORTHEAST OF TYRONE...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WARRIORS MARK AND FRANKLINVILLE AROUND 1020 AM. WHIPPLE DAM STATE PARK AND MCALEVYS FORT AROUND 1035 AM. SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR HAIL THREE QUARTERS OF AN INCH OR LARGER. INTENSE RAINFALL IS ALSO LIKELY WITH THIS STORM. THE HEAVY RAIN WILL CAUSE WATER TO POND ON AREA ROADS AND REDUCE VISIBILITIES TO NEAR ZERO...WHICH WILL MAKE TRAVEL HAZARDOUS. THE RAIN WILL ALSO FILL DITCHES AND SMALL STREAMS QUICKLY...AND MAY LEAD TO FLOODING. LAT...LON 4074 7822 4063 7830 4061 7776 4075 7755 DANGELO $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:50 AM EDT, 7 hours 25 minutes earlier.
Area forecast discussion, Aug 27, 2:50 AM EDT, 7 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 250 AM EDT WED AUG 27 2003 MAIN FORECAST PROBLEM OF THE DAY WILL ONCE AGAIN BE TIMING OF SHWR/TSTM CHANCES TODAY AS WEAK COLD FRONT SLIDES SOUTHWARD ACROSS THE STATE. SVR THREAT APPEARS MINIMAL AS MID LVL SHEAR NOT TOO IMPRESSIVE...AS REFLECTED BY GENERAL THUNDER AREA PROGGED BY SPC FOR TODAY. FRONTAL BOUNDARY SHOWS UP BEST IN THE THICKNESS PACKING THIS MORNING FROM NORTHERN OHIO TO WESTERN NEW YORK STATE. ETA INDICATEDS LAYER PWS DECREASE BELOW 1.0 BY LATE TONIGHT AS BOUNDARY SETTLES SOUTH OF THE STATE. WL NEED TO CARRY CHC POPS INTO THIS EVENING ACROSS THE SOUTH...BUT NRN ZONE CUTS WILL HAVE MAINLY MORNING POPS ASSOCIATED WITH FROPA. A QUIET DAY IS THEN SEEN FOR THURSDAY AS SFC HIGH PRESSURE REIGNS TO OUR NORTH AND FRONTAL BOUNDARY LINGERS SOUTH OF THE REGION. RETURN FLOW OF MOISTURE AND WARMTH BEHIND AMPLIFYING 5H RIDGE AXIS IS SEEN FOR THU NIGHT AND FRIDAY. SLGT CHC SHOWERS RETURNING LATE THU NIGHT... BUT MORE LIKELY BY FRI AFTN AS LAYER PWS SURGE ABOVE 1.5 AGAIN AND SW FLOW ALOFT RETURNS WITH WEAK SHORTWAVES PROPOGATING THROUGH THE FLOW. OO UTC GFS INDICATES THE SLOW MOVING BOUNDARY WILL CONT TO BRING CHC POPS TO CENTRAL PA SAT NIGHT/EARLY SUNDAY...WITH DRIER SCENARIO PLAYING OUT AGAIN FOR LATER SUNDAY INTO EARLY MONDAY BEFORE RETURN MOISTURE FLOW REPLAYS ITSELF FOR LATE MON INTO TUES. ISC GRIDS AND WORK ZONES SENT. .PRELIMINARY POINT TEMPS/POPS... HARRISBURG 87 64 85 67 / 30 20 10 10 WILLIAMSPORT 84 54 80 62 / 30 10 10 10 BRADFORD 75 43 75 58 / 30 10 10 20 JOHNSTOWN 77 60 77 62 / 30 20 20 20 ALTOONA 82 56 82 63 / 30 20 10 10 STATE COLLEGE 83 57 82 62 / 30 20 10 10 SELINSGROVE 86 64 82 64 / 30 10 10 10 LANCASTER 87 65 86 66 / 30 20 10 10 YORK 85 64 85 67 / 30 20 10 10 .CTP WATCHES/WARNINGS/ADVISORIES... PA...NONE. DEVOIR
Hazardous weather outlook, Aug 27, 4:22 AM EDT, 5 hours 53 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-271015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 422 AM EDT WED AUG 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED TODAY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
In the hours before
Special weather statement, Aug 27, 8:32 AM EDT, 1 hour 43 minutes before
PAZ024-025-033>035-271400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 832 AM EDT WED AUG 27 2003 ...NUMEROUS THUNDERSTORMS TO AFFECT THE AREA... A CLUSTER OF SHOWERS AND THUNDERSTORMS MOVING OUT OF SOUTHWESTERN PENNSYLVANIA...WILL MOVE INTO THE LAUREL HIGHLANDS AND CONTINUE THROUGH 10 AM. SOME OF THESE STORMS WILL BE ACCOMPANIED BY TORRENTIAL RAINS...HAIL AND GUSTY WINDS. INTENSE LIGHTNING IS ALSO LIKELY. WITH THE HEAVY RAIN...SOME MINOR FLOODING OF ROADWAYS AND OTHER POOR DRAINAGE AREAS IS ALSO POSSIBLE. DO NOT DERIVE ACROSS FLOODED ROADWAYS. LA CORTE
Special weather statement, Aug 27, 8:55 AM EDT, 1 hour 20 minutes before
PAZ017>019-024>028-033>036-056-057-059-063>066-272300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 855 AM EDT WED AUG 27 2003 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY... AN UPPER LEVEL DISTURBANCE AND A HUMID UNSTABLE AIRMASS ACROSS THE REGION...WILL COMBINE TO BRING THE CHANCE OF SEVERE THUNDERSTORMS TO THE SOUTHERN PART OF THE STATE TODAY. SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS LATER THIS MORNING AND INTO THE AFTERNOON. SOME OF THESE STORMS COULD BECOME LOCALLY SEVERE...CAUSING STRONG DAMAGING WINDS AND LARGE HAIL. SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. LA CORTE
Special weather statement, Aug 27, 9:50 AM EDT, 25 minutes before
PAZ017>019-024>028-033>036-049>053-056>059-063>066-271900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 950 AM EDT WED AUG 27 2003 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 300 PM EDT WEDNESDAY AFTERNOON FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... ADAMS...BEDFORD...BLAIR...CAMBRIA...CLEARFIELD...COLUMBIA... CUMBERLAND...DAUPHIN...FRANKLIN...FULTON...HUNTINGDON...JUNIATA... LANCASTER...LEBANON...MIFFLIN...MONTOUR...NORTHERN CENTRE... NORTHUMBERLAND...PERRY...SCHUYLKILL...SNYDER...SOMERSET...SOUTHERN CENTRE...UNION AND YORK. AN UPPER LEVEL DISTURBANCE WILL HELP TO DESTABILIZE THE WARM AND HUMID AIRMASS IN PLACE OVER THE STATE THROUGH THE AFTERNOON. THEREFORE...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 3 PM FOR MOST OF SOUTHERN PENNSYLVANIA. A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS... LARGE HAIL AND FREQUENT LIGHTNING. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DONT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND FREQUENT LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. DANGELO
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 9:35 AM EDT | Severe Thunderstorm Warning | CTP | Cambria | 55 min |
| Aug 27, 9:43 AM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 62 min |
| Aug 27, 9:58 AM EDT | Severe Thunderstorm Warning | CTP | Blair | 17 min |
| Aug 27, 10:05 AM EDT | Severe Thunderstorm Warning | CTP | Centre | 70 min |
| Aug 27, 10:27 AM EDT | Severe Thunderstorm Warning | CTP | Blair | 18 min |
| Aug 27, 10:42 AM EDT | Severe Thunderstorm Warning | CTP | Mifflin | 33 min |
| Aug 27, 5:47 PM EDT | Severe Thunderstorm Warning | CTP | Bedford | 43 min |
| Aug 27, 5:56 PM EDT | Severe Thunderstorm Warning | CTP | Franklin | 64 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.